Alert archive / Alaska / Blizzard Warnings in 2008
Blizzard Warning 54, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Dec 17, 2008, 4:41 AM AKST. It took effect at Dec 17, 2008, 6:00 PM AKST. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2008, 4:41 AM AKST (13:41 UTC)
- In effect from
- Dec 17, 2008, 6:00 PM AKST
- Expired
- Dec 18, 2008, 4:00 PM AKST
- In force
- 22 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 171341 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 441 AM AKST WED DEC 17 2008 AKZ187-180130- /X.UPG.PAFC.BZ.A.0029.081218T0300Z-081218T2100Z/ /X.NEW.PAFC.BZ.W.0054.081218T0300Z-081218T1500Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 441 AM AKST WED DEC 17 2008 ...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM AKST THURSDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM AKST THURSDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. A LOW NORTHEAST OF ADAK WILL RAPIDLY STRENGTHEN TODAY AS IT MOVES SLOWLY SOUTH ACROSS THE ALEUTIAN ISLANDS AND INTO THE NORTH PACIFIC OCEAN. NORTH TO NORTHWEST WINDS WILL INCREASE THIS AFTERNOON AND EVENING TO 40 TO 55 MPH WITH GUSTS TO 65 MPH LIKELY BY THIS EVENING. SURFACE TEMPERATURES WILL REMAIN STEADY OR SLOWLY FALL THROUGHOUT THE DAY TODAY AS COLDER AIR MOVES IN FROM THE NORTH AND WEST. SNOWFALL WILL INTENSIFY DURING THE DAY TODAY. BY THIS EVENING THE COMBINATION OF SNOW AND STRONG WINDS WILL FREQUENTLY REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS ACROSS THE CENTRAL ALEUTIANS. CONDITIONS ARE EXPECTED TO IMPROVE EARLY THURSDAY MORNING AS THE LOW MOVES OFF TO THE SOUTHEAST. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
6 follow-up statements
000 WWAK42 PAFC 180045 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 345 PM AKST WED DEC 17 2008 AKZ187-181500- /X.CON.PAFC.BZ.W.0054.081218T0300Z-081218T1500Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 345 PM AKST WED DEC 17 2008 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 AM AKST THURSDAY. A LOW NORTHEAST OF ADAK CONTINUES TO STRENGTHEN THIS EVENING AS IT MOVES SLOWLY SOUTH ACROSS THE ALEUTIAN ISLANDS AND INTO THE NORTH PACIFIC OCEAN. EXPECT NORTH TO NORTHWEST WINDS 35 TO 50 MPH WITH GUSTS TO 60 MPH. SNOW WILL INCREASE IN INTENSITY THIS EVENING WITH 1 TO 3 INCHES OF ACCUMULATION. THE COMBINATION OF SNOW AND STRONG WINDS WILL FREQUENTLY REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS ACROSS THE CENTRAL ALEUTIANS. CONDITIONS ARE EXPECTED TO IMPROVE EARLY THURSDAY MORNING AS THE LOW MOVES OFF TO THE SOUTHEAST. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
000 WWAK42 PAFC 181416 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 516 AM AKST THU DEC 18 2008 AKZ187-181800- /X.EXT.PAFC.BZ.W.0054.000000T0000Z-081218T1800Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 516 AM AKST THU DEC 18 2008 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 9 AM AKST THIS MORNING... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 9 AM AKST THIS MORNING. A STRONG LOW NEAR ATKA WILL CONTINUE TO GENERATE VERY STRONG WINDS AND PERIODS OF MODERATE TO HEAVY SNOW THIS MORNING. BLIZZARD CONDITIONS AND WINDS IN EXCESS OF 60 MPH HAVE BEEN REPORTED OVERNIGHT AT ADAK. CONDITIONS WILL SLOWLY IMPROVE THROUGHOUT THE MORNING AS THE HEAVIEST SNOW MOVES SOUTHEAST AWAY FROM THE ISLANDS. ADDITIONAL SNOWFALL OF ONE INCH OR LESS IS EXPECTED BY THIS AFTERNOON. WINDS WILL REMAIN STRONG OUT OF THE NORTHWEST AT 40 TO 50 MPH THROUGHOUT TODAY. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
000 WWAK42 PAFC 181427 CCA WSWALU URGENT - WINTER WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE ANCHORAGE AK 527 AM AKST THU DEC 18 2008 AKZ187-181800- /X.COR.PAFC.BZ.W.0054.000000T0000Z-081218T1800Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 527 AM AKST THU DEC 18 2008 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 9 AM AKST THIS MORNING... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 9 AM AKST THIS MORNING. A STRONG LOW NEAR ATKA WILL CONTINUE TO GENERATE VERY STRONG WINDS AND PERIODS OF MODERATE TO HEAVY SNOW THIS MORNING. BLIZZARD CONDITIONS AND WINDS IN EXCESS OF 60 MPH HAVE BEEN REPORTED OVERNIGHT AT ADAK. CONDITIONS WILL SLOWLY IMPROVE THROUGHOUT THE MORNING AS THE HEAVIEST SNOW MOVES SOUTHEAST AWAY FROM THE ISLANDS. WINDS WILL REMAIN STRONG OUT OF THE NORTHWEST AT 40 TO 50 MPH THROUGHOUT TODAY. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
000 WWAK42 PAFC 181759 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 859 AM AKST THU DEC 18 2008 AKZ187-190100- /X.EXT.PAFC.BZ.W.0054.000000T0000Z-081219T0100Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 859 AM AKST THU DEC 18 2008 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON... THE BLIZZARD WARNING IS NOW IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON. A STRONG LOW NEAR ATKA WILL MOVE TO SOUTHWEST OF NIKISKI THIS AFTERNOON. HOWEVER...VERY STRONG WINDS AND PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS THE CENTRAL ALEUTIANS TODAY. BLIZZARD CONDITIONS AND WINDS IN EXCESS OF 60 MPH HAVE BEEN REPORTED OVERNIGHT AT ADAK. CONDITIONS WILL SLOWLY IMPROVE THROUGHOUT THE AFTERNOON AS THE HEAVIEST SNOW MOVES SOUTHEAST AWAY FROM THE ISLANDS. WINDS WILL REMAIN STRONG OUT OF THE NORTHWEST AT 40 TO 50 MPH THROUGHOUT TODAY. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
000 WWAK42 PAFC 181926 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1026 AM AKST THU DEC 18 2008 AKZ187-190100- /X.CON.PAFC.BZ.W.0054.000000T0000Z-081219T0100Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 1026 AM AKST THU DEC 18 2008 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKST THIS AFTERNOON. A STRONG LOW NEAR ATKA WILL MOVE TO SOUTHWEST OF NIKISKI THIS AFTERNOON. HOWEVER...VERY STRONG WINDS AND PERIODS OF MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS THE CENTRAL ALEUTIANS TODAY. BLIZZARD CONDITIONS AND WINDS IN EXCESS OF 60 MPH HAVE BEEN REPORTED OVERNIGHT AT ADAK. CONDITIONS WILL SLOWLY IMPROVE THROUGHOUT THE AFTERNOON AS THE HEAVIEST SNOW MOVES SOUTHEAST AWAY FROM THE ISLANDS. WINDS WILL REMAIN STRONG OUT OF THE NORTHWEST AT 40 TO 50 MPH THROUGHOUT TODAY. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ151-190400- /X.NEW.PAFC.ZR.Y.0009.081218T1926Z-081219T0400Z/ KUSKOKWIM VALLEY- INCLUDING THE CITIES OF...MCGRATH...ANIAK 1026 AM AKST THU DEC 18 2008 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 7 PM AKST THIS EVENING SLEETMUTE NORTH AND EAST... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM AKST THIS EVENING. AREAS OF RAIN ARE AFFECTING PORTIONS OF THE SOUTHERN KUSKOKWIM VALLEY TODAY. SNOW AND AREAS OF LIGHT FREEZING RAIN ARE OCCURRING OVER THE CENTRAL AND NORTHERN PORTIONS OF THE KUSKOKWIM VALLEY. THESE CONDITIONS WILL REMAIN THROUGH THE EARLY EVENING HOURS THEN DIMINISH AS PRECIPITATION ENDS BY MIDNIGHT ACROSS THE NORTHERN AND CENTRAL KUSKOKWIM VALLEY. A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. $$
000 WWAK42 PAFC 190037 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 337 PM AKST THU DEC 18 2008 AKZ187-190145- /X.EXP.PAFC.BZ.W.0054.000000T0000Z-081219T0100Z/ CENTRAL ALEUTIANS- INCLUDING THE CITY OF...ATKA AND ADAK 337 PM AKST THU DEC 18 2008 ...BLIZZARD WARNING WILL EXPIRE AT 4 PM AKST THIS AFTERNOON... THE BLIZZARD WARNING WILL EXPIRE AT 4 PM AKST THIS AFTERNOON. $$ AKZ151-190400- /X.CON.PAFC.ZR.Y.0009.000000T0000Z-081219T0400Z/ KUSKOKWIM VALLEY- INCLUDING THE CITIES OF...MCGRATH...ANIAK 337 PM AKST THU DEC 18 2008 ...FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 7 PM AKST THIS EVENING FOR SLEETMUTE NORTH AND EAST... A FREEZING RAIN ADVISORY REMAINS IN EFFECT UNTIL 7 PM AKST THIS EVENING. AREAS OF RAIN ARE AFFECTING PORTIONS OF THE SOUTHERN KUSKOKWIM VALLEY TODAY. SNOW AND AREAS OF LIGHT FREEZING RAIN ARE OCCURRING OVER THE CENTRAL AND NORTHERN PORTIONS OF THE KUSKOKWIM VALLEY. THESE CONDITIONS WILL REMAIN THROUGH THE EARLY EVENING HOURS THEN DIMINISH AS PRECIPITATION ENDS BY MIDNIGHT ACROSS THE NORTHERN AND CENTRAL KUSKOKWIM VALLEY. A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Dec 16, 5:00 PM AKST, 11 hours 41 minutes earlier.
Area forecast discussion, Dec 16, 5:00 PM AKST, 11 hours 41 minutes before
AREA FORECAST DISCUSSION SOUTH CENTRAL AND SOUTHWEST ALASKA 500 PM AKST TUE DEC 16 2008 .MODEL DISCUSSION... MODELS ARE IN GOOD AGREEMENT OUT THROUGH 96 HOURS OR SAT MORNING. THE MODELS FROM YESTERDAYS RUNS DIFFERED OVER THE WEEKEND WITH THE GFS MOVING AN ALEUTIAN LOW TO KODIAK AND THEN SOUTHEAST TOWARD THE QUEEN CHARLOTTES. THE ECMWF TRACKED THIS LOW FARTHER SOUTH AND FASTER. THE MODELS ARE CLOSER TO THE GFS SOLUTION TODAY BUT THE ECMWF STILL IS SHOWING A TENDENCY TO UNDERCUT THE GFS TRACK TO THE SOUTH AND BE MORE AGGRESSIVE IN FORMING A TRIPLE POINT LOW SOUTHEAST OF THE CHARLOTTES SAT. .ANALYSIS AND UPPER LEVELS... UPPER AIR...A VERY STABLE WAVE NUMBER 2 PATTERN IS IN PLACE OVER THE ARCTIC AND SUB ARCTIC. THE TRANSLATION IS A LONG WAVE RIDGE OF HIGH PRESSURE IS FIXED IN PLACE OVER ALASKA. THIS RIDGE IS EXPECTED TO PERSIST THROUGH NEXT WEEK. A WEAKENING UPPER LOW IS FORECAST TO MOVE ACROSS THE ALEUTIANS TODAY THROUGH FRIDAY THEN MOVE THROUGH THE RIDGE IN THE TO THE NORTHERN GULF SATURDAY THEN TURN SOUTHEAST TOWARD THE WEST COAST SUNDAY. ANOTHER SHORT WAVE TROUGH IS EXPECTED TO CROSS THE NORTHERN BERING SUNDAY AND MOVE OVER CENTRAL ALASKA ON MONDAY. SURFACE...A WEAK LOW WILL MOVE FROM SOUTH OF UNALASKA TO THE BERING STRAIT BY WED NIGHT. ANOTHER LOW NEAR ADAK WILL STRENGTHEN AND MOVE TO UNALASKA BY THU AFTERNOON AND THEN TO JUST EAST OF KODIAK ISLAND BY LATE FRI. A MODERATELY STRONG LOW WILL MOVE FROM NEAR JAPAN TO THE EXTREME WESTERN BERING BY FRI. .SHORT TERM FORECAST... AREAS OF FOG WILL FORM AGAIN TONIGHT FROM THE ANCHORAGE BOWL AND DOWN ALONG COOK INLET. ELSEWHERE CLEAR SKIES WILL CONTINUE. AS THE HIGH SHIFTS TO THE EAST AND THE UPPER FLOW BECOMES SOUTHWESTERLY CLOUDS WILL INCREASE OVER SOUTH CENTRAL WITH A CHANCE OF SOME PRECIPITATION BY WEDNESDAY. OTHERWISE EXPECT MOSTLY DRY CONDITIONS AND TEMPERATURES WARMING SOME. SOUTHWEST... WARM AIR AND MOISTURE WILL MOVE UP ALONG THE WEST COAST AND BRISTOL BAY TONIGHT. PRECIPITATION SHOULD BE A RAIN AND SNOW MIX ALONG THE COAST AND ALL SNOW INLAND. IN THE KUSKOKWIM VALLEY EXPECT INCREASING CLOUDS THIS EVENING A CHANCE OF SNOW TONIGHT AND SNOW LIKELY WEDNESDAY. ALEUTIANS/ALASKA PENINSULA/BERING SEA... EXPECT RAIN TO CONTINUE OVER THE ALASKA PENINSULA AND EASTERN ALEUTIANS AND MOVE NORTH OVER THE PRIBILOFS. RAIN WILL MOVE FROM THE CENTRAL TO EASTERN ALEUTIANS TONIGHT THROUGH THURSDAY WITH THE NEXT LOW. SNOW SHOWERS WILL PERSIST OVER THE WESTERN ALEUTIANS WITH THE COLD AIR DROPPING DOWN ON THE WEST SIDE OF THE LOW. .LONG TERM FORECAST... LOW PRESSURE MOVING ALONG THE EASTERN ALEUTIANS/ALASKA PENINSULA ON THURSDAY WILL MOVE JUST EAST OF KODIAK ISLAND BY FRIDAY NIGHT THEN SLOWLY DISSIPATE AND REFORM AS A DEVELOPING TRIPLE POINT LOW OFF SOUTHEAST ALASKA SAT NIGHT. HIGH PRESSURE WILL BUILD BACK INTO THE GULF ON SUNDAY. A LOW WILL MOVE TO THE WESTERN BERING FRIDAY AND A STRONG FRONT WILL MOVE TO THE WESTERN BERING SEA FRIDAY. THE REMAINS OF THIS LOW WILL MOVE ACROSS THE NORTHERN BERING OVER THE WEEKEND AND INTO THE CHUKCHI SEA MONDAY. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...NONE MARINE...GALE 160 165 172 175 176 179 180 411 412 413 414 FIRE WEATHER...NONE RHH DEC 08
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 3:33 PM AKST | Blizzard Watch | AFC | 13 hr | |
| Dec 16, 4:00 PM AKST | Gale Warning | AFC | 24 hr | |
| Dec 16, 4:00 PM AKST | Small Craft Advisory | AFC | 60 hr | |
| Dec 16, 4:00 PM AKST | Small Craft Advisory | AFC | ||
| Dec 16, 4:00 PM AKST | Storm Warning | AFC | 48 hr | |
| Dec 16, 5:05 PM AKST | Gale Warning | AFC | 11 hr | |
| Dec 16, 6:40 PM AKST | Dense Fog Advisory | AFC | 14 hr | |
| Dec 16, 9:35 PM AKST | Small Craft Advisory | AFC | 6 hr | |
| Dec 17, 4:00 AM AKST | Small Craft Advisory | AFC | 4 days | |
| Dec 17, 4:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 17, 4:50 AM AKST | Small Craft Advisory | AFC | 23 hr |
Nearby
Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.